Kentucky, 2015

Heavy Snow in Kentucky, February 16, 2015

February 16, 2015 · NWS LMK · 49 events in 49 counties and zones

Arctic air invaded the Lower Ohio Valley on the 14th of February, setting the stage for heavy snow that developed during the early morning hours on the 16th. Low pressure moved across Arkansas and Tennessee from the 15th to the 16th of February.

Where it happened

Every event with a place to put it; 49 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Arctic air invaded the Lower Ohio Valley on the 14th of February, setting the stage for heavy snow that developed during the early morning hours on the 16th. Low pressure moved across Arkansas and Tennessee from the 15th to the 16th of February. A large swath of heavy snow spread from southern Missouri into central Kentucky during the early morning hours on the 16th, ending across central Kentucky late in the afternoon. During the late morning hours, snow fell at a rate of over one inch per hour, reducing visibility to less than one quarter of a mile for several consecutive hours. This storm produced more snow across Central and southern Kentucky than any other in at least a decade. A strip of heavy snow of near one foot extended right across central Kentucky from Ohio through Madison Counties. Sleet mixed in with snow along the Tennessee Border, reducing snow totals to around 8 inches. At least two indirect fatalities - from heart attacks occurring while shoveling snow or trying to push out a stuck vehicle - were attributed to the snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 15, 11:42 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Feb 15, 11:42 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1142 PM EST Sun Feb 15 2015

...Updated Aviation Discussion...

...Forecast Update...
Issued at 1110 PM EST Sun Feb 15 2015

Had a spotter report from Brownsville, KY of large sleet pellets
falling. IR Satellite shows warmer cloud top temperatures there and
soundings indicate a saturated layer only to about -5C. Thus we are
not getting ice crystal development, just freezing of supercooled
droplets. Have added a few hours of sleet south of the Louisville
area, basically extrapolating the position of the more shallow cloud
tops on satellite. Updated products out shortly, including a zone
update.

Issued at 1035 PM EST Sun Feb 15 2015

Radar is lighting up to our west as our snowmaker approaches. Have a
narrow frontogenetical band of snow currently saturating the air
over the northern forecast area. Have a few reports of a light
covering already for some points in that band. The forcing for that
band is lifting northeast and seeing some weaker returns already.
However, seeing some snow showers filling in other spots. All that
said, tweaked some more the QPF numbers with the new NAM and the 21Z
SREF coming in. Overall totals did not change, so will not be
issuing another zone update...just a grid one.

Issued at 700 PM EST Sun Feb 15 2015

Have a band of light returns on radar entering our western forecast
area. Dewpoints are still very low, so have not seen any reports of
snow out of that band just yet. Still it will help get us started as
far as saturating the low levels for the heavier snows later. Have
tweaked QPF fields towards the latest high-res guidance and
consequently adjusted snow totals. With the adjustment, the heaviest
snow band has shifted northward a little, now more along the
Bluegrass and Western KY Pkwys. Still plenty of snow is expected,
and with such high totals, variations of a few inches either side of
our forecast are expected. Still all locations look to verify our
winter storm warning, so no changes needed there. Will update
products shortly.

.SHORT TERM (Now through Monday Night)...
Issued at 403 PM EST Sun Feb 15 2015

...A Significant Winter Storm Will Impact the Region Tonight into
Monday...

A significant winter storm with snowfall totals potentially in the
double digits across much of the region will impact southern Indiana
and central Kentucky tonight and tomorrow.

The models have continued the northward trend today and along with
this has come higher QPF. There is fairly decent agreement this
afternoon between operational models and ensembles regarding timing
of the onset of precipitation as well as when QPF will be the
highest. However, there are some differences, particularly across
the south regarding thermal profiles Monday afternoon. The NAM is
on the warmer side aloft, suggesting a slight warm nose (2 C) will
work into far south central Kentucky. In general, for the forecast
have really tried to rely on a blend of models for thermal profiles,
QPF, and snow totals.

As far as the setup goes, snow will begin to move into southern
Indiana and north central Kentucky late tonight, mainly around 06Z
or after in response to isentropic lifting ahead of the main system.
As we move into the morning hours, a low level jet will develop
across TN with south central Kentucky right on the nose of this.
Plenty of lift will help to enhance precipitation just to the north
of the nose of this jet across portions of central Kentucky through
the morning. Aloft there will be a anticyclonically curved upper
level jet just to the north of the region helping to enhance lift.
As we get into the afternoon hours, the best forcing will shift
eastward into east central Kentucky.

Impacts and Forecast Snowfall Totals
------------------------------------

The band that develops across southern Indiana and spreads into
north central Kentucky will initially be rather light. The
atmosphere will have to saturate before the snow starts to fall.
Rates should begin to pick up towards rush hour and could
significantly impact Louisville and Lexington. Though QPF will be
fairly light, snow ratios look to be around 15:1 or better so some
accumulations up to a couple inches will be possible by sunrise.

Snow will quickly spread across the rest of the forecast area
through the morning. A surge of moisture and frontogenetical lift
will enhance the snowfall through the morning. We will likely see
banding set up somewhere across the area in the morning. Right now
it looks like this will be along a line from Morgantown KY to
Stanford KY and points just to the north and south. If a band does
set up, snowfall rates up to 2 inches per hour could be noted. To
the north of this, rates will not be as high, but snow ratios will
be higher.

As we move into the afternoon hours, the aforementioned warm air
aloft may start to work into far south central Kentucky near the TN
border. Even if the sounding does not get above freezing, there may
not be saturation in the prime dendritic growth zone so snow ratios
look to be less. In addition, some sleet may be possible for a
period of time.

Across southern Indiana there looks to be a gradient of snowfall.
Our far northern counties may see the least as they will be on the
edge of the system. However, there is some suggestion of banding
setting up in this region during the afternoon into evening with a
deformation zone, so some higher snowfall amounts could be seen
along and near the Ohio River.

All told, the highest snowfall totals of 10-15 inches should be
across portions of south central Kentucky along the line from
Morgantown to Stanford and surrounding areas. From Bowling Green
south to the TN border, 8-12 is forecast. North to the Ohio River is
in the 8-12 inch range as well. Indiana counties along the river
could see 6-10 inches with 4-8 across our northernmost tier of
counties.

It must be noted that there is potential for error in amounts both
on the high and low side of these numbers. Cannot completely rule
out amounts up to 18 inches if very good banding sets up. Also,
amounts on both the northern extent and southern extent are more
tenuous as several factors may contribute to them potentially going
higher or lower.

.LONG TERM (Tuesday through Sunday)...
Issued at 515 PM EST Sun Feb 15 2015

...More hazardous weather for mid and late this week with possible
extreme and dangerous cold and winter precipitation...

While the major weather story is the significant snowstorm in the
short term, the long term will feature more adverse weather. This
includes the potential for extreme cold mid week, periodic snow
showers through mid week, and another potential storm system for
next weekend.

On Tuesday, the major winter storm will have departed the region.
However, impacts could well linger for several days as temperatures
are not expected to rise above freezing again til at least Saturday.

After the storm moves out, scattered show showers are expected
across central Kentucky and southern Indiana Tuesday and Wednesday.
Even with the moisture being mainly only low-level, it will be so
cold in the moist layer that ice crystals will easily form causing
scattered snow showers which could result in light accumulations
where they occur.

With a deep upper trough over the eastern U.S. mid week in wake of
the Monday snowstorm, the big story will be bitter cold arctic air
which will freely flow across the Ohio Valley. To make matters
worse, this air mass will combine with a deep snow cover to cause
potentially extreme and dangerous cold! A deep fresh snow cover
always makes surface temperatures lower than what would otherwise
occur if arctic air was moving across a snow-free ground. How low
temperatures get depends on how much cloud cover exists, drainage in
valley locations, etc. High temperatures Wednesday will be mid teens
at best and very easily could be less. Highs Thursday should stay in
the single numbers to maybe near 10 if lucky. May need to lower
these as well.

Low temperatures will be the real story. Lows Wednesday morning will
be 0 to 5 north and 5-10 south, perhaps lower. Lows Thursday morning
will be -5 to -10 easily and there could well be values -10 to -20
in locations. Lows Friday morning will be -5 over our western
counties to -10 to -15 over the Bluegrass. Again, lows could be
less, especially in valleys.

Wind chills: Right now, we are forecasting wind chills around -25,
perhaps a bit less, Thursday morning and -15 to -25 Friday morning.
Wind chills may stay below 0 all day Thursday. Such temperatures and
wind chills may pose real danger if anyone outside for prolonged
periods of time!

By next weekend, the arctic air abates and pulls off to the east as
the mid-level flow backs to a more west to southwest direction. This
means isentropic lift and more precipitation. Way too early to know
how this will pan out. However, it seems reasonable that
precipitation may start out as snow, then maybe change to a mix or
all rain, especially over south-central Kentucky on Saturday. The
ECMWF is a little warmer with this system than the GFS. Plenty of
time to see how models handle this system.

&&

.AVIATION (06Z TAF Update)...
Issued at 1140 PM EST Sun Feb 15 2015

Major winter storm setting up west of the region this hour and
quickly approaching. Have a band of light snow that briefly caused
MVFR restrictions at SDF, and will see periods of that for the next
few hours. Restricting snows will start a little later at the other
sites, but all sites still expected to go down to LIFR if not below
airport mins from roughly daybreak through at least the early
afternoon. Conditions will be slow to improve from that point, with
IFR or LIFR likely to stick around late in the period. A narrow
secondary area of moderate snow still could briefly affect SDF/LEX
in a deformation band late afternoon and/or early evening. Models
are split on whether this band occurs, so have kept in some snow
through the end of the period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING until 1 AM EST /Midnight CST/ Tuesday FOR
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

IN...WINTER STORM WARNING until 1 AM EST /Midnight CST/ Tuesday FOR
     INZ076>079-083-084-089>092.

&&

Update.........RJS
Short Term.....EER
Long Term......TWF
Aviation.......RJS
Hazardous weather outlook, Feb 15, 10:41 PM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1041 PM EST SUN FEB 15 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-170345-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1041 PM EST SUN FEB 15 2015 /941 PM CST SUN FEB 15 2015/

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

A SUBSTANTIAL WINTER STORM WILL IMPACT THE REGION. REFER TO THE
WINTER STORM WARNING PRODUCT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SUBSTANTIAL WINTER STORM WILL IMPACT THE REGION THROUGH MONDAY.
REFER TO THE LATEST WINTER STORM WARNING PRODUCT FOR THE LATEST
INFORMATION.

EXTREME AND DANGEROUS COLD IS EXPECTED MID WEEK. LOWS WEDNESDAY
MORNING WILL BE 0 TO 10 ABOVE AND COULD GO LOWER. LOWS THURSDAY
MORNING WILL BE -5 TO -15 AND COULD BE SLIGHTLY COLDER. WIND CHILLS
THURSDAY MORNING WILL BE AROUND -25 AND PERHAPS LESS. LOWS FRIDAY
MORNING WILL BE -5 TO -15 WITH WIND CHILLS -15 TO -25. SUCH
TEMPERATURES AND WIND CHILLS MAY POSE REAL DANGER IF ANYONE IS
OUTSIDE FOR PROLONGED PERIODS OF TIME!

ANOTHER STORM SYSTEM COULD BRING SNOW OR RAIN NEXT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS OVERNIGHT AND
MONDAY.

EER/TWF/RJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

49 heavy snow. Local standard time, as filed.

Heavy Snow, Breckinridge

When
February 16, 2:00 AM EST to 7:00 PM EST
Where
Breckinridge forecast zone
Reported by
Public
Coordinates
37.773, -86.429 (the zone’s center; the record gives no point)

A range of 8 to 11 inches of snow fell across the county.

Heavy Snow, Hancock

When
February 16, 2:00 AM EST to 7:00 PM EST
Where
Hancock forecast zone
Reported by
Public
Coordinates
37.842, -86.778 (the zone’s center; the record gives no point)

From 10 inches to a foot of snow fell across Hancock County.

Heavy Snow, Russell

When
February 16, 2:00 AM EST to 7:00 PM EST
Where
Russell forecast zone
Reported by
Public
Coordinates
36.991, -85.059 (the zone’s center; the record gives no point)

Sleet briefly mixed in with heavy snow across Russell County. Even so, 8 to 9 inches of snow fell countywide.

Heavy Snow, Logan

When
February 16, 2:00 AM EST to 7:00 PM EST
Where
Logan forecast zone
Reported by
Public
Coordinates
36.860, -86.879 (the zone’s center; the record gives no point)

Around 10 to 13 inches of snow fell across Logan County.

Heavy Snow, Jefferson

When
February 16, 3:00 AM EST to 6:00 PM EST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Eight inches of snow fell at Standiford Airport in Louisville. Eight inches also fell at the National Weather Service office on the south side of Louisville Metro.

Heavy Snow, Warren

When
February 16, 2:00 AM CST to 6:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
36.994, -86.424 (the zone’s center; the record gives no point)

Just under 10 inches of snow was measured at the Bowling Green airport.

Heavy Snow, Fayette

When
February 16, 3:00 AM EST to 7:00 PM EST
Where
Fayette forecast zone
Reported by
Trained Spotter
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

A spotter measured 10.2 inches of snow at the Lexington Airport.

Heavy Snow, Larue

When
February 16, 3:00 AM EST to 6:00 PM EST
Where
Larue forecast zone
Reported by
NWS Employee
Coordinates
37.546, -85.698 (the zone’s center; the record gives no point)

A NWS employee measured 11 inches of snow near Hodgenville.

Heavy Snow, Oldham

When
February 16, 3:00 AM EST to 7:00 PM EST
Where
Oldham forecast zone
Reported by
Public
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

A range of 6 to 7 inches of snow fell across Oldham County.

Heavy Snow, Henry

When
February 16, 3:00 AM EST to 7:00 PM EST
Where
Henry forecast zone
Reported by
Public
Coordinates
38.449, -85.119 (the zone’s center; the record gives no point)

From 8 to 10 inches of snow fell across Henry County.

Heavy Snow, Trimble

When
February 16, 3:00 AM EST to 7:00 PM EST
Where
Trimble forecast zone
Reported by
Public
Coordinates
38.613, -85.338 (the zone’s center; the record gives no point)

From 8 to 9 inches of snow fell across Trimble County.

Heavy Snow, Shelby

When
February 16, 3:00 AM EST to 7:00 PM EST
Where
Shelby forecast zone
Reported by
Public
Coordinates
38.215, -85.195 (the zone’s center; the record gives no point)

Around 8 inches of snow fell at various locations in Shelby County.

Heavy Snow, Spencer

When
February 16, 3:00 AM EST to 7:00 PM EST
Where
Spencer forecast zone
Reported by
Public
Coordinates
38.033, -85.328 (the zone’s center; the record gives no point)

Around 8 to 9 inches of snow fell across Spencer County.

Heavy Snow, Bullitt

When
February 16, 3:00 AM EST to 6:00 PM EST
Where
Bullitt forecast zone
Reported by
Public
Coordinates
37.970, -85.696 (the zone’s center; the record gives no point)

Snow totaled around 9 inches across Bullitt County.

Heavy Snow, Hardin

When
February 16, 3:00 AM EST to 7:00 PM EST
Where
Hardin forecast zone
Reported by
Public
Coordinates
37.698, -85.963 (the zone’s center; the record gives no point)

Between 9 and 11 inches of snow fell across Hardin County on the 16th of February.

Heavy Snow, Meade

When
February 16, 3:00 AM EST to 6:00 PM EST
Where
Meade forecast zone
Reported by
Public
Coordinates
37.970, -86.217 (the zone’s center; the record gives no point)

Eight to 10 inches of snow fell across Meade County.

Heavy Snow, Ohio

When
February 16, 2:00 AM CST to 7:00 PM CST
Where
Ohio forecast zone
Reported by
Public
Coordinates
37.478, -86.849 (the zone’s center; the record gives no point)

Around one foot of snow fell across Ohio County. Ohio County was right along the axis of the heaviest snow, which stretched eastwards across LaRue County through Madison County.

Heavy Snow, Nelson

When
February 16, 3:00 AM EST to 7:00 PM EST
Where
Nelson forecast zone
Reported by
Public
Coordinates
37.805, -85.466 (the zone’s center; the record gives no point)

Around one foot fell across southern Nelson County, with lessor amounts of around 9 inches measured farther north near Bardstown.

Heavy Snow, Washington

When
February 16, 3:00 AM EST to 8:00 PM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
37.753, -85.175 (the zone’s center; the record gives no point)

From 11 to 13 inches of snow fell across Washington County.

Heavy Snow, Marion

When
February 16, 3:00 AM EST to 7:00 PM EST
Where
Marion forecast zone
Reported by
Public
Coordinates
37.553, -85.270 (the zone’s center; the record gives no point)

Marion County, located right under the axis of heaviest snowfall across central Kentucky, received from 12 to 14 inches of snow.

Heavy Snow, Franklin

When
February 16, 3:00 AM EST to 8:00 PM EST
Where
Franklin forecast zone
Reported by
Public
Coordinates
38.239, -84.877 (the zone’s center; the record gives no point)

Around 9 inches of snow fell across the county.

Heavy Snow, Woodford

When
February 16, 3:00 AM EST to 8:00 PM EST
Where
Woodford forecast zone
Reported by
Public
Coordinates
38.042, -84.744 (the zone’s center; the record gives no point)

The public reported a range of 8 to 10 inches across Woodford County.

Heavy Snow, Anderson

When
February 16, 3:00 AM EST to 8:00 PM EST
Where
Anderson forecast zone
Reported by
Public
Coordinates
38.004, -84.991 (the zone’s center; the record gives no point)

Anderson County received between 8 and 10 inches of snow.

Heavy Snow, Mercer

When
February 16, 3:00 AM EST to 7:00 PM EST
Where
Mercer forecast zone
Reported by
Public
Coordinates
37.811, -84.874 (the zone’s center; the record gives no point)

From 10 inches to a foot of snow fell across the county.

Heavy Snow, Clark

When
February 16, 3:00 AM EST to 9:00 PM EST
Where
Clark forecast zone
Reported by
Public
Coordinates
37.971, -84.147 (the zone’s center; the record gives no point)

From 8 to 10 inches of snow fell across Clark County.

Heavy Snow, Madison

When
February 16, 3:00 AM EST to 9:00 PM EST
Where
Madison forecast zone
Reported by
Public
Coordinates
37.720, -84.278 (the zone’s center; the record gives no point)

Madison County received just about the most snow of anywhere in central Kentucky from this storm. Overall, from 12 to 15 inches of snow fell countywide.

Heavy Snow, Garrard

When
February 16, 3:00 AM EST to 9:00 PM EST
Where
Garrard forecast zone
Reported by
Public
Coordinates
37.640, -84.538 (the zone’s center; the record gives no point)

Garrard County received from 12 to 14 inches of snow.

Heavy Snow, Boyle

When
February 16, 3:00 AM EST to 8:00 PM EST
Where
Boyle forecast zone
Reported by
Public
Coordinates
37.624, -84.867 (the zone’s center; the record gives no point)

Around one foot of snow fell across Boyle County.

Heavy Snow, Lincoln

When
February 16, 3:00 AM EST to 8:00 PM EST
Where
Lincoln forecast zone
Reported by
Public
Coordinates
37.455, -84.661 (the zone’s center; the record gives no point)

From 11 to 14 inches of snow fell across Lincoln County, which was located right underneath the axis of the heaviest snow across central Kentucky.

Heavy Snow, Grayson

When
February 16, 2:00 AM CST to 8:00 PM CST
Where
Grayson forecast zone
Reported by
Public
Coordinates
37.461, -86.344 (the zone’s center; the record gives no point)

Grayson County received between 10 inches and one foot of snow.

Heavy Snow, Hart

When
February 16, 3:00 AM EST to 8:00 PM EST
Where
Hart forecast zone
Reported by
Public
Coordinates
37.300, -85.885 (the zone’s center; the record gives no point)

Snowfall ranged between 9 inches and one foot across Hart County.

Heavy Snow, Green

When
February 16, 3:00 AM EST to 8:00 PM EST
Where
Green forecast zone
Reported by
Public
Coordinates
37.264, -85.553 (the zone’s center; the record gives no point)

From 10 inches to a foot fell across Green County.

Heavy Snow, Taylor

When
February 16, 3:00 AM EST to 8:00 PM EST
Where
Taylor forecast zone
Deaths
0 direct, 1 indirect
Reported by
Public
Coordinates
37.367, -85.328 (the zone’s center; the record gives no point)

Snowfall measurement across Taylor County ranged from 11 to 13 inches. One person died from a heart attack that occurred after attempting to shovel the snow.

Heavy Snow, Casey

When
February 16, 3:00 AM EST to 8:00 PM EST
Where
Casey forecast zone
Reported by
Public
Coordinates
37.322, -84.928 (the zone’s center; the record gives no point)

Casey County received between one foot and 14 inches of snow.

Heavy Snow, Butler

When
February 16, 2:00 AM CST to 7:00 PM CST
Where
Butler forecast zone
Reported by
Public
Coordinates
37.207, -86.682 (the zone’s center; the record gives no point)

From 10 inches to a foot of snow fell across Butler County.

Heavy Snow, Edmonson

When
February 16, 3:00 AM EST to 8:00 PM EST
Where
Edmonson forecast zone
Deaths
0 direct, 1 indirect
Reported by
Public
Coordinates
37.209, -86.239 (the zone’s center; the record gives no point)

Just under one foot of snow fell across Edmonson County. A man in his mid-40s died of a heart attack while trying to push a vehicle stuck in the snow.

Heavy Snow, Barren

When
February 16, 3:00 AM EST to 7:00 PM EST
Where
Barren forecast zone
Reported by
Public
Coordinates
36.966, -85.934 (the zone’s center; the record gives no point)

Eleven inches of snow was measured across Barren County.

Heavy Snow, Metcalfe

When
February 16, 3:00 AM EST to 8:00 PM EST
Where
Metcalfe forecast zone
Reported by
Public
Coordinates
36.991, -85.629 (the zone’s center; the record gives no point)

Around one foot of snow was measured at several locations around the county.

Heavy Snow, Simpson

When
February 16, 3:00 AM EST to 8:00 PM EST
Where
Simpson forecast zone
Reported by
Public
Coordinates
36.742, -86.582 (the zone’s center; the record gives no point)

Around 10 inches of snow fell across Simpson County.

Heavy Snow, Allen

When
February 16, 3:00 AM EST to 8:00 PM EST
Where
Allen forecast zone
Reported by
Public
Coordinates
36.751, -86.190 (the zone’s center; the record gives no point)

From 8 to 10 inches of snow fell across Allen County.

Heavy Snow, Scott

When
February 16, 4:00 AM EST to 8:00 PM EST
Where
Scott forecast zone
Reported by
Public
Coordinates
38.292, -84.584 (the zone’s center; the record gives no point)

From 8 to 9 inches of snow covered the county.

Heavy Snow, Harrison

When
February 16, 4:00 AM EST to 8:00 PM EST
Where
Harrison forecast zone
Reported by
Public
Coordinates
38.442, -84.331 (the zone’s center; the record gives no point)

Around 10 inches of snow was measured in several locations across Harrison County.

Heavy Snow, Bourbon

When
February 16, 4:00 AM EST to 9:00 PM EST
Where
Bourbon forecast zone
Reported by
Public
Coordinates
38.207, -84.217 (the zone’s center; the record gives no point)

Around 8 to 9 inches fell across the county.

Heavy Snow, Jessamine

When
February 16, 4:00 AM EST to 7:00 PM EST
Where
Jessamine forecast zone
Reported by
Public
Coordinates
37.872, -84.581 (the zone’s center; the record gives no point)

Jessamine County received between 12 and 15 inches of snow.

Heavy Snow, Adair

When
February 16, 3:00 AM CST to 9:00 PM CST
Where
Adair forecast zone
Reported by
Public
Coordinates
37.104, -85.281 (the zone’s center; the record gives no point)

Around one foot of snow fell across Adair County.

Heavy Snow, Monroe

When
February 16, 4:00 AM EST to 8:00 PM EST
Where
Monroe forecast zone
Reported by
Public
Coordinates
36.712, -85.716 (the zone’s center; the record gives no point)

Sleet cut into snow totals, but still, 8 inches of snow fell across the county.

Heavy Snow, Cumberland

When
February 16, 4:00 AM EST to 9:00 PM EST
Where
Cumberland forecast zone
Reported by
Public
Coordinates
36.787, -85.388 (the zone’s center; the record gives no point)

From 8 to 10 inches of snow fell across Cumberland County.

Heavy Snow, Clinton

When
February 16, 4:00 AM EST to 9:00 PM EST
Where
Clinton forecast zone
Reported by
Public
Coordinates
36.728, -85.136 (the zone’s center; the record gives no point)

Around 8 to 9 inches of snow fell across Clinton County.

Heavy Snow, Nicholas

When
February 16, 4:00 AM EST to 9:00 PM EST
Where
Nicholas forecast zone
Reported by
Public
Coordinates
38.336, -84.015 (the zone’s center; the record gives no point)

From 8 to 10 inches of snow fell across Nicholas County.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, Taylor2015-02-16Outside/Open AreasIndirect
Heavy Snow, Edmonson2015-02-16MaleOutside/Open AreasIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553753, 553754, 553785, 553787, 553741, 553742, 553743, 553744, 553745, 553746, 553747, 553748, 553749, 553750, 553751, 553752, 553755, 553756, 553757, 553758, 553759, 553763, 553764, 553765, 553767, 553768, 553769, 553770, 553771, 553772, 553773, 553774, 553776, 553777, 553778, 553779, 553781, 553782, 553788, 553791, and more.